Mianserin in breast milk [letter]
British Journal of Clinical Pharmacology (Impact Factor: 3.88). 08/1993; 36(2). DOI: 10.1111/j.1365-2125.1993.tb04209.x
Get notified about updates to this publicationFollow publication
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.
- [Show abstract] [Hide abstract]
ABSTRACT: For every antidepressant so far investigated in the breast milk of mothers prescribed these medications, findings indicate that some amount of drug will be excreted into the breast milk. Nursing infants will be exposed to some, usually a very low, amount of drug and drug metabolites. Levels of drug exposure to infants for the many antidepressants available are examined, discussing milk to plasma drug concentration ratios and the infant dose as a percentage of the maternal dose. Drug concentrations in infant plasma and adverse effects of drug exposures to infants are reviewed. Factors influencing the decision on whether to breast or bottle feed an infant nursed by a mother taking antidepressants are discussed, concluding that the decision needs to be made on an individual basis. The lactating mother, in consultation with her doctor, should be in a position to make an informed decision on whether or not to breast feed. Under certain circumstances the decision to bottle feed may be wise, but more commonly the advantages of breast-feeding will outweigh the very low risk of an adverse event from drug exposure to the infant.
- [Show abstract] [Hide abstract]
ABSTRACT: For most agents with CNS activity, there are limited data regarding their safety in breastfeeding. Any decision to institute treatment for a neurological or psychiatric disorder must weigh the benefits of maternal treatment against the potential harm to the breastfeeding mother of withholding medication which may improve her illness. For the neonate, one must balance the risk of medication exposure against the benefit of receiving breast milk. Most tricyclic antidepressants can be used in lactating women. Because of the limited data, selective serotonin (5-hydroxytryptamine; 5-HT) reuptake inhibitors should only be used with due consideration of the potential adverse effects. Breastfeeding is best avoided by women who require lithium therapy, because of both the immature excretory systems in the infant and relatively high doses received by the infant. There is little information about the safety of antipsychotic medications in breastfeeding. Concerns include toxicity and abnormal neurological development in the infant. These agents may be used with caution. Most agents which cause depression of the CNS, including opiates and sedatives, can be used in small doses and for short courses in breastfeeding mothers. Most anticonvulsants can be used in lactating women. Reference texts and consultation with experts are useful adjuncts to discussion of the risks and benefits of therapy with the patient. The scope of this review is limited to drugs with therapeutic uses, thus drugs of abuse are not discussed, nor are caffeine and alcohol (ethanol).
- [Show abstract] [Hide abstract]
ABSTRACT: The prescription of psychotropic drugs during lactation is a clinically important but complex issue. Most of the information available on the excretion of these drugs into breast milk and the impact that this has on the breast-fed infant is based on single case reports. For many drugs, data are extremely sparse or even lacking. Although all psychotropic drugs that have been studied are excreted into breast milk, there is limited knowledge on the practical impact of the, often very low, concentrations found. On the other hand, the capacity for drug elimination is often impaired in infants compared with adults, indicating that even exposure to apparently insignificant doses through breast milk may cause adverse effects, particularly in premature neonates or after long term exposure. In addition, large methodological problems exist in the assessment of possible adverse drug reactions in neonates and infants. Nevertheless, based on current knowledge, some recommendations can be suggested.In mothers receiving tricyclic antidepressants, it seems unwarranted to recommend that breast feeding should be discontinued. The exception to this rule is in mothers receiving doxepin. The selective serotonin (5-hydroxytryptamine; 5-HT) reuptake inhibitor (SSRI) fluoxetine should probably be avoided during lactation. Treatment with other SSRIs (citalopram, fluvoxamine, paroxetine or sertraline) seems to be compatible with breast feeding, although this view should be considered as preliminary due to the lack of data.Regarding anxiolytic benzodiazepines, adverse drug reactions in infants have been described during maternal treatment with diazepam. Therefore, oxazepam seems to be preferable to diazepam in lactating women. Nevertheless, during maternal treatment with all anxiolytic benzodiazepines, infants should be observed for signs of sedation and poor suckling, and if high doses have to be used and long term administration is required, breast feeding should probably be discontinued. Hypnosedative benzodiazepines with short elimination half-lives, such as midazolam, are preferable to drugs with long half-lives, such as nitrazepam and quazepam. However, zopiclone and zolpidem are probably more appropriate than the benzodiazepines when a hypnotic drug is required.Although animal studies have indicated that alterations in central dopaminergic systems may occur after exposure to antipsychotics through breast milk, it is not known whether these results are relevant to the situation in suckling infants. The very limited clinical data available indicate that high potency antipsychotics can be used cautiously during lactation when low doses are given. If treatment with chlorpromazine, clozapine or sulpiride is considered necessary, breast feeding should probably be discontinued.Breast feeding should be stopped when the mother is receiving lithium. However, maternal treatment with carbamazepine or valproic acid (sodium valproate) appears to be compatible with breast feeding.In general, if a psychotropic drug is considered necessary in a lactating mother, a drug that is minimally excreted into breast milk or that has been found in negligible amounts in the plasma of a breast-fed infant, and has not been associated with detrimental effects in infants, is preferable. Due to the considerable pharmacokinetic variability of most psychotropic drugs, therapeutic drug monitoring should be used to ensure that the mother is not treated with higher doses than are necessary. The dose received by the infant can be further reduced if breast feeding is avoided at times of peak drug concentration in the milk. As breast milk has considerable nutritional, immunological and other advantages over formula milk, the possible risks to the infant should always be carefully weighed, on an individual basis, against the benefits of continuing breast feeding.